North Dakota, 2010

Tornadoes and Flash Flood in North Dakota, July 26, 2010

July 26, 2010 · NWS BIS · 32 events in 11 counties and zones

Severe Thunderstorm Watch number 537 was issued for west and north central North Dakota in the late afternoon hours of Monday, July 26th. This was in anticipation of thunderstorms developing and increasing in intensity during the evening along a west to east oriented surface front, stretching from northeastern Montana into north central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$560,000
Crop damage
$300,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 537 was issued for west and north central North Dakota in the late afternoon hours of Monday, July 26th. This was in anticipation of thunderstorms developing and increasing in intensity during the evening along a west to east oriented surface front, stretching from northeastern Montana into north central North Dakota. Organized storm development was expected as a mid level short wave impulse lifted into northeastern Montana, combined with a moderately unstable atmosphere and ample deep layer wind shear.

Early in the evening, Tornado Watch number 538 was issued for northern North Dakota, where low boundary layer dew point depressions and stronger low level wind shear coincided. This was also where isolated severe thunderstorms were ongoing, along with one confirmed tornado touchdown having already occurred.

Numerous severe thunderstorm and several tornado warnings were issued. Numerous reports of large hail, several reports of severe thunderstorm wind gusts, one report of flash flooding, and two confirmed tornadoes occurred during this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 2:14 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 26, 2:14 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT MON JUL 26 2010

.SYNOPSIS...

NORTHERN STREAM VERTICALLY STACKED LOW PRESSURE OVER NORTHERN
ALBERTA HAS AN ASSOCIATED COLD FRONT THAT EXTENDS FROM LAKE
WINNIPEG SOUTHWESTWARD INTO EASTERN MONTANA. THE NORTHERN STREAM
WESTERLIES ARE A BIT NORTH OF THE BORDER...SO THE FRONT IS SLOW
MOVING. OVER THE U.S....HOWEVER...THE SOUTHERN STREAM WILL DIRECT
A SERIES OF IMPULSES ACROSS THE NORTHERN PLAINS. THIS WILL KEEP
THE PATTERN ACTIVE EVEN AFTER THE COLD FRONT PASSES AND BECOMES
STATIONARY JUST TO THE SOUTH.

&&

.SHORT TERM...MONDAY AFTERNOON THROUGH THURSDAY NIGHT...

THE MAIN FORECAST CONCERN TODAY IS SEVERE WEATHER.

CURRENTLY...LOW-LEVEL MOISTURE ADVECTION OVER SOUTHERN AND
CENTRAL NORTH DAKOTA HAVE EDGED DEWPOINTS INTO THE UPPER 60S AND
LOWER 70S...RESULTING IN OVER 4000 J/KG OF SURFACE-BASED CAPE.
LARGE SCALE UPWARD VERTICAL MOTION SHOULD SPREAD INTO WESTERN
NORTH DAKOTA LATER THIS AFTERNOON AS A MIDDLE LEVEL SHORTWAVE
SLIDES EASTWARD ACROSS MONTANA OUT AHEAD OF THE ASSOCIATED COLD
FRONT.

CONVECTION IS EXPECTED TO INITIATE BETWEEN 22 AND 00 UTC BASED ON
THE LATEST HIGH RESOLUTION MODEL RUNS. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS...THOUGH AN ISOLATED TORNADO CANNOT
BE RULED OUT AS 0-6 KM BULK SHEAR IS 35 TO 50 KNOTS BASED ON
LATEST RUC ANALYSIS.

THERE WILL BE A CONTINUED THREAT OF SEVERE WEATHER OVER SOUTH
CENTRAL TOMORROW...WITH THE COLD FRONT FORECAST TO EXTEND FROM THE
DEVILS LAKE BASIN INTO THE LINTON/WISHEK AREA.

THEREAFTER...THE FRONT LOOKS TO BE MORE PROGRESSIVE THAN WITH
PREVIOUS FORECASTS...ALTHOUGH OVERRUNNING PRECIPITATION WILL
REMAIN A POSSIBILITY AS AFOREMENTIONED SHORTWAVES CONTINUE TO
BOMBARD THE DAKOTAS.

LOOK FOR TEMPERATURES TO MODERATE AFTER FRONTAL PASSAGE AS A COOL
SURFACE HIGH BUILDS DOWN INTO THE NORTHERN PLAINS.

.LONG TERM...FRIDAY THROUGH MONDAY...

AN ACTIVE WEATHER PATTERN LOOKS TO PERSIST INTO THE EXTENDED
FORECAST PERIOD AS THE NORTHERN PLAINS REGION REMAINS NEAR OR
UNDERNEATH THE UPPER LEVEL JET STREAM. THIS WILL RESULT IN CHANCES
FOR THUNDERSTORMS EACH DAY ALONG WITH NEAR AVERAGE TEMPERATURES.

&&

.AVIATION...

AN AREA OF SURFACE LOW PRESSURE COMBINED WITH AN INCOMING MID LEVEL
DISTURBANCE WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS LATE
TODAY THROUGH TOMORROW MORNING FOR ALL TAF SITES. THUNDERSTORMS WILL
GENERALLY BE FOCUSED ALONG A SLOW MOVING SFC/MID LEVEL COLD FRONT
PUSHING SOUTH INTO NORTHERN ND LATE TODAY/EARLY THIS EVENING...WITH
PRECIPITATION DEVELOPING SOUTH ALONG THE FRONT TONIGHT INTO TOMORROW
MORNING. HEAVIER SHOWERS AND THUNDERSTORMS WILL RESULT IN MVFR AND
LOWER CIGS/VIS ALONG WITH THE POTENTIAL FOR STRONG THUNDERSTORM
WINDS. CHANCES FOR THUNDERSTORMS WILL DECREASE AROUND AND AFTER 15Z
TUES ACROSS THE NORTH...WITH CHANCES CONTINUING SOUTH THROUGH 18Z
TUES AND INTO THE AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS/SHORT TERM...SCHECK
LONG TERM/AVIATION...NH
Hazardous weather outlook, Jul 26, 1:50 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT MON JUL 26 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
250 PM CDT MON JUL 26 2010 /150 PM MDT MON JUL 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME LIKELY SEVERE WITH HEAVY RAIN...CAN BE
EXPECTED LATER TODAY AND THROUGH TONIGHT AS AN UPPER LEVEL
DISTURBANCE PUSHES EAST ACROSS MONTANA...AND AS A STRONG UPPER
LOW MOVES SOUTHEAST INTO SOUTH CENTRAL CANADA. BOTH OF THESE
FEATURES WILL RESULT IN A SURFACE COLD FRONT TO ADVANCE SOUTH AND
EAST ACROSS NORTH DAKOTA LATER THIS AFTERNOON AND OVERNIGHT
TONIGHT. THE MAIN SEVERE WEATHER THREATS THIS AFTERNOON AND
TONIGHT WILL BE VERY LARGE HAIL AND STRONG WINDS. ISOLATED
TORNADOES WILL BE A POSSIBILITY AS WELL WITH SOME OF THE MORE
INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP OR WILL BE ONGOING TUESDAY
MORNING AND AFTERNOON AS A SURFACE COLD FRONT CONTINUES TO PUSH
SOUTH AND EAST ACROSS THE STATE. THE FOCUS FOR SEVERE STORMS WILL
BE OVER SOUTH CENTRAL NORTH DAKOTA. CHANCES FOR THUNDERSTORMS WILL
GREATLY DIMINISH BY TUESDAY EVENING.

THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH SUNDAY AS THE
NORTHERN PLAINS REMAINS IN AN ACTIVE UPPER LEVEL PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY MORNING AND
AFTERNOON...SPECIFICALLY ACROSS THE SOUTH CENTRAL AND EAST
CENTRAL.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 hail, 7 thunderstorm wind, 3 tornado, 1 heavy rain, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Burke

When
July 26, 5:10 PM CST to 5:20 PM CST
Where
Burke County, 3.71 mi SSW of Kincaid
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.830, -102.780

Tornado, Slope

When
July 26, 4:38 PM MST to 4:50 PM MST
Where
Slope County, 11.83 mi NNW of Amidon to 9.84 mi N of Amidon
Rating
EF0
Path length
5.34 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
46.630, -103.440

This tornado occurred in open country and impacted no structures. There was no damage. The tornado was produced by a high based thunderstorm and was visible from as far away as Beach, North Dakota, around 40 miles away. The tornado was rated EF0. The National Weather Service received no fewer than five reports of the event in real time, from different directions. This made it difficult in determining exactly where the tornado occurred. Location was determined with assistance of the Slope County Sheriff.

Tornado, Burke

When
July 26, 5:50 PM CST to 5:52 PM CST
Where
Burke County, 5.52 mi SE of Coteau to 6.25 mi SE of Coteau
Rating
EF0
Path length
0.75 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
48.690, -102.240

This tornado occurred in the open country. It was on the ground briefly and impacted no structures. There was no damage. The tornado was rated EF0.

Hail, Billings

When
July 26, 4:55 PM MST to 5:04 PM MST
Where
Billings County, 12.56 mi NE of Fryburg
Measured
1 in hail
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
46.990, -103.120

The large hail was accompanied by severe thunderstorm winds. This combination resulted in damage to windows and siding on the west side of a home.

Thunderstorm Wind, Adams

When
July 26, 4:55 PM MST to 5:04 PM MST
Where
Adams County, 60.65 mi N of Reeder
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.990, -103.120

The severe thunderstorm winds were accompanied by large hail.

Hail, Ward

When
July 26, 6:05 PM CST to 6:13 PM CST
Where
Ward County, 0.69 mi N of Sawyer
Measured
2.75 in hail
Reported by
Public
Coordinates
48.090, -101.050

This was the first of two waves of large hail to impact the community of Sawyer during this episode.

Hail, Ward

When
July 26, 6:09 PM CST to 6:15 PM CST
Where
Ward County, 3.45 mi S of Kenmare
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.620, -102.080

Hail, Ward

When
July 26, 6:19 PM CST to 6:25 PM CST
Where
Ward County, 0.69 mi N of Sawyer
Measured
1.75 in hail
Reported by
Public
Coordinates
48.090, -101.050

This was the second of two waves of large hail to impact Sawyer during this episode.

Hail, McHenry

When
July 26, 6:23 PM CST to 6:31 PM CST
Where
McHenry County, 0.69 mi S of Velva
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.060, -100.930

Hail, McHenry

When
July 26, 6:35 PM CST to 6:41 PM CST
Where
McHenry County, 1.97 mi ESE of Velva
Measured
2.5 in hail
Reported by
Public
Coordinates
48.060, -100.890

Hail, McHenry

When
July 26, 6:49 PM CST to 6:57 PM CST
Where
McHenry County, 0.46 mi W of Voltaire
Measured
2.5 in hail
Reported by
Public
Coordinates
48.020, -100.840

Hail, McLean

When
July 26, 6:55 PM CST to 7:09 PM CST
Where
McLean County, 7.85 mi SSE of Emmet
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Property damage
$45,000
Reported by
Newspaper
Coordinates
47.550, -101.570

Large hail was reported at the Triangle Y Camp, resulting in damage to vehicles. One person was injured when a hailstone struck the person's foot.

Hail, McLean

When
July 26, 6:55 PM CST to 7:01 PM CST
Where
McLean County, 4.75 mi SE of Emmet
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
47.600, -101.580

The large hail was accompanied by 50 mph winds at Camp of the Cross. Damage was sustained to vehicles along with broken windows on a chapel.

Hail, McLean

When
July 26, 6:59 PM CST to 7:10 PM CST
Where
McLean County, Garrison
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -101.420

Hail, Dunn

When
July 26, 6:00 PM MST to 6:11 PM MST
Where
Dunn County, 0.47 mi W of Halliday
Measured
2 in hail
Property damage
$45,000
Crop damage
$150,000
Reported by
COOP Observer
Coordinates
47.350, -102.340

Hail up to two inches in diameter was observed in Halliday. Reports of crop damage were received, along with broken windows in Halliday.

Hail, Ward

When
July 26, 7:07 PM CST to 7:16 PM CST
Where
Ward County, 1.38 mi S of (Mib)minot Afb
Measured
1 in hail
Reported by
Public
Coordinates
48.410, -101.370

Tornado, McHenry

When
July 26, 7:13 PM CST to 7:18 PM CST
Where
McHenry County, 1.58 mi W of Balfour to 1.43 mi SE of Balfour
Rating
EF0
Path length
2.82 mi
Path width
30 yd
Property damage
$30,000
Reported by
Newspaper
Coordinates
47.948, -100.564

A brief tornado touchdown occurred at a farmstead near Balfour. The tornado destroyed an outbuilding and did no other damage. The damage was consistent with EF0 tornado damage from the Enhanced Fujita Scale. From that it was determined that the wind speeds were around 80 mph.

Thunderstorm Wind, McHenry

When
July 26, 7:18 PM CST to 7:30 PM CST
Where
McHenry County, 0.46 mi W of Balfour
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
47.950, -100.540

The strong thunderstorm winds blew down several trees.

Hail, McHenry

When
July 26, 7:24 PM CST to 7:33 PM CST
Where
McHenry County, 0.46 mi W of Balfour
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
47.950, -100.540

Hail, McHenry

When
July 26, 7:28 PM CST to 7:36 PM CST
Where
McHenry County, Drake
Measured
1.75 in hail
Reported by
Public
Coordinates
47.920, -100.370

Hail, McHenry

When
July 26, 7:42 PM CST to 8:02 PM CST
Where
McHenry County, 1.95 mi NE of Towner
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.370, -100.370

Hail, McLean

When
July 26, 8:00 PM CST to 8:15 PM CST
Where
McLean County, Garrison
Measured
1.75 in hail
Reported by
Public
Coordinates
47.650, -101.420

Thunderstorm Wind, McLean

When
July 26, 8:03 PM CST to 8:08 PM CST
Where
McLean County, Garrison
Measured
62 kt (71 mph) measured gust
Property damage
$100,000
Crop damage
$150,000
Reported by
ASOS
Coordinates
47.650, -101.420

The strong winds combined with large hail resulting in extensive damage in and around the city of Garrison. Damage was sustained to a building under construction west of Garrison, several trees being uprooted, a railroad crossing twisted off, and crop damage reported to fields south and southwest of Garrison.

Thunderstorm Wind, McHenry

When
July 26, 8:07 PM CST to 8:19 PM CST
Where
McHenry County, 4.17 mi N of Balfour
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
48.010, -100.540

The strong thunderstorm winds resulted in extensive tree damage and destroyed a pole barn.

Hail, Pierce

When
July 26, 8:12 PM CST to 8:20 PM CST
Where
Pierce County, 5.26 mi SW of Orrin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.020, -100.240

Heavy Rain, McHenry

When
July 26, 8:15 PM CST
Where
McHenry County, Drake
Reported by
Public
Coordinates
47.920, -100.370

Delete.

Thunderstorm Wind, Dunn

When
July 26, 7:22 PM MST to 7:30 PM MST
Where
Dunn County, 6.27 mi ENE of Emerson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.220, -102.530

Estimated winds of 60 mph resulted in some minor tree damage.

Flash Flood, McHenry

When
July 26, 8:31 PM CST to 10:31 PM CST
Where
McHenry County, 0.19 mi E of Drake to 0.58 mi NNE of Drake
Cause
Heavy Rain
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
47.920, -100.366

Officials reported up to two feet of water covering streets in Drake. The Mayor of Drake reported street damage from the water in the northwest corner of the town. Water damage was also reported to homes due to water entering basements.

Funnel Cloud, Wells

When
July 26, 8:38 PM CST to 8:39 PM CST
Where
Wells County, 3.11 mi SW of Harvey Arpt
Reported by
Public
Coordinates
47.770, -99.980

A brief funnel cloud appeared before quickly dissipating.

Thunderstorm Wind, McLean

When
July 26, 8:42 PM CST to 8:51 PM CST
Where
McLean County, 5.55 mi N of Mercer
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
47.560, -100.710

Trees four to five inches in diameter were blown down.

Hail, Williams

When
July 26, 8:45 PM CST to 8:50 PM CST
Where
Williams County, 2.68 mi WSW of Spring Brook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.230, -103.520

Thunderstorm Wind, Billings

When
July 26, 9:00 PM MST to 9:10 PM MST
Where
Billings County, 12.56 mi NE of Fryburg
Measured
74 kt (85 mph) estimated gust
Property damage
$95,000
Reported by
NWS Storm Survey
Coordinates
46.990, -103.120

Intense thunderstorm winds resulted in damage to outbuildings on a farm. Specifically, one pole barn was destroyed, with the debris from the pole barn damaging two grain bins, a small garage, and vehicles on the farm. Based on reports from local officials and photographs of the damage, it was determined a microburst occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248657, 248664, 248667, 248656, 248659, 248693, 248694, 248696, 248697, 248698, 248699, 248700, 248703, 248704, 248690, 248705, 249032, 248708, 248711, 248712, 248713, 248714, 248716, 248717, 248719, 248720, 248709, 248721, 248722, 248723, 248724, 248729.